Treatment After Effects ?
I have Stage III, Grage 3 undifferentiated uterine cancer. In May, my 'routine' post-chemo CT scan showed mets to my retroperitoneal lymph nodes. I was about to start radiation, so the range was enlarged to include both pelvic and abdominal areas, going all the way up to my breastbone. I had 25 rounds, plus a 3-round pelvic boost (whatever that is), and 2 rounds of very painful bracytherapy. I finished on August 13th and on the 17th went to visit relatives in Illinois, with the blessing of my doctor - and with a UTI, for which I was taking antibiotics. 48 hours after I landed, I was admitted to the ER with severe sepsis. I was released 4 days later with lots of antibiotics, still quite sick, and haven't really felt well since. I have no appetite, random nausea and diarrhea, and have lost a lot of weight since my original diagnosis. I needed to lose weight and certainly am not dangerously thin, but I wonder if I'll ever start eating normally again. Against the advice of my naturopath, I've relapsed into eating yogurt just to get something in my system, but even that's only good for a few bites. Does anyone have a sense of whether this is normal post-radiation blues, post sepsis, or both ? According to my doctors, it just "takes awhile to recover" from all of these things. I can see that, but what constitutes "awhile" ? Any insight would be appreciated. Thank you, my friends!
NoTimeForCancer Member Posts: 3,141 MemberOh no! Sepsis is not
Oh no! Sepsis is not something we have heard much about as a response to treatment here. I can see where the radiation side effects of diarrhea are probable, but sepsis...have to look in to that. At this point I hope you can eat whatever you can and get back on track soon. More soon....and let us know how you are doing. Hugs0
I had 28 rounds external beam radiation with cisplatin
I had 28 rounds of daily radiation and two rounds of cisplatin at the same time on week 2 and week 4. Beginning with the cisplatin, I was on anti-nausea pills pretty much round the clock until I was done with radiation. That was back in December 2016. My nurse described it best. Think of radiation treatment as a trying to boil pot of water. After every round, the water gets warmer and warmer until you reach a point it starts to boil. That's the point where they stop radiation. After it stops, it takes awhile for the water to get to room temperature. Basically, radiation can be cooling down up to six months and working its magic. For me the nausea went away just short of a month post radiation. I also had straight chemo (carbo-taxol) about a month after radiation so my symptoms were compounded by that but I didn't feel really well until around the 6 month mark for radiation symptoms and the 3 month mark after 4 rounds of additional chemo.
Interestingly, I never got a UTI until I was diagnosed with cancer a few years ago. Now I've had four UTI's in the last 3 years. Radiation can cause scarring, change the elasticity of your bladder and other organs and cause long term effects in general which may make you more prone to things like UTI's. I've definitely noticed a change in how I pee but it could have been the radiation, surgery, chemo, and/or menopause which hit me like a truck. Good lord, hot flashes in your 40's is awful. You may have been put on some strong anti-biotics too which messes with the good bacteria in your bowels. I always use pro-biotics during and after a course of anti-biotics just to help things recover faster and I never use soaps near my hoo-hoo anymore. Soaps seems to irritate me down there and twice led to UTI's. Hope you feel better.0
So they think, as I hadConnieSW said:
was the sepsis from the UTI?
So they think, as I had inflammation of one kidney as well, and they couldn't isolate any other probable causes, although they tested almost everything. Still can't believe my doc didn't warn me0
So sorry that you had to go through this. I am glad you got your sepsis takin care of. Sorry I can't give you any more information than you have. But maybe try some popsicles to at least get something in you until you start feeling better.
Hugs and prayers,
I'm so sorry about sepsis! I
I'm so sorry about sepsis! I know that had to be very rough! I would say it does take awhile until normal eating returns. It did for me anyway after having internL and external radiation followed by 6 rounds of chemo Carbo/ Taxol. Finally my eating returned. Now I need to watch it. My treatments ended in June 2016 and I would say I've gained about 10 pounds in the last 6 months. Weight I didn't really want to gain, but suddenly everything tasted good again.0
I'm surprised that your dr. let you travel so soon after radiation when your immune system was probably still under impact from the radiation. Did you know what your WBC count was?
I finished similar radiation (they called mine a "vaginal boost") in mid-December. A month later my father passed away from Norovirus and I wasn't allowed to travel for the funeral because my bone marrow hadn't recovered from the radiation yet and my WBC's were below normal. Your hips are huge producers of blood components so it's to be expected that you are going to be feeling the effects of low blood counts on both your immunity, appetite,and energy for some time yet. Add that you've already gotten laid low by the UTI and septicemia and it's no wonder you are having a poor appetite while fighting that and taking antibiotics that often cause stomach issues. You are in a fragile place right now, so please be careful about going about in the world.
You may want to keep in mind that you are still vulnerable to infection for a good six months after radiation, especially with flu and cold season around the corner. Do what you can to protect yourself till you feel more normal and stronger and your blood work is back to where it should be. Everyone thinks you should be back to normal when you finish treatment, but it can take longer than one expects to recover from something so prolonged and intense. Don't worry about what your eating for now. You need protein for your immune system, so if yogurt is what you can handle...enjoy without guilt! You can get back on the wagon when you've recovered more.
You can still get a flu shot as long as it's not a live form of the vaccine so definitely get one, but a shingles vaccine, if you're at that age, would be a no-no because it's a live vaccine.
Hang in there, but be cautious, cautious, cautious about exposure to places where coughing, sneezing people leave their germs for a while. You've been through enough already!!0
Diarrhea and UTI
I can't really answer the questions you want answered, but my husband and I have had recent experience with diarrhea. My husband got it first. He went to see the doctor three different times and the cause was never determined. A week after he got it, I got it, too. I assumed I'd caught it from him. A few days later, I got UTI symptoms, was tested, and found I had a Klebsiella infection. I googled that and found it can cause diarrhea. I called our family doctor to see if my husband could have the same thing, but the doctor said he doubted it. He ordered my husband to stay off any dairy, including yogurt, spicy foods, meat other than chicken or maybe turkey, and a few other things including high fiber foods. He told my husband to take two Immodium every day for a whole week. That ended Friday. Last night, I spent the whole night in the ER with him because he was so bound up from the Immodium, he couldn't go at all and was in terrible pain. After enemas, he's feeling a little better today. The doctor told him to introduce dairy last after he re-introduced all the other foods into the diet. I'd read online that dairy was okay because of the probiotics, but the doctor said that wasn't true. We had put him on Align probiotics, and he was eating white toast, bananas, and rice (the BRAT diet minus the applesauce, which he didn't want to eat).
I'm wondering what organism caused your UTI, if it was Klebsiella, as my sister, a nurse, told me she had that and it was really hard to cure. I'm on Levaquin for it, which seems to be helping me. I was told that Cipro wouldn't work on mine. Is it possible that Klebsiella was the cause of your sepsis and that you never completely got rid of it? Have you had any cultures?0
- 120K All Discussion Boards
- 6 CSN Information
- 6 Welcome to CSN
- 120.1K Cancer specific
- 2.8K Anal Cancer
- 436 Bladder Cancer
- 301 Bone Cancers
- 1.6K Brain Cancer
- 28.3K Breast Cancer
- 382 Childhood Cancers
- 27.8K Colorectal Cancer
- 4.6K Esophageal Cancer
- 1.1K Gynecological Cancers (other than ovarian and uterine)
- 12.7K Head and Neck Cancer
- 6.2K Kidney Cancer
- 652 Leukemia
- 772 Liver Cancer
- 4.1K Lung Cancer
- 5K Lymphoma (Hodgkin and Non-Hodgkin)
- 226 Multiple Myeloma
- 7.1K Ovarian Cancer
- 38 Pancreatic Cancer
- 481 Peritoneal Cancer
- 5.1K Prostate Cancer
- 1.2K Rare and Other Cancers
- 526 Sarcoma
- 698 Skin Cancer
- 640 Stomach Cancer
- 190 Testicular Cancer
- 1.5K Thyroid Cancer
- 5.7K Uterine Cancer
- 6.2K Other Discussion Boards